Can I take probiotics if I am taking warfarin?
Warfarin (brand names including Coumadin and Jantoven) is an anticoagulant prescribed to prevent the blood from clotting. It may be prescribed to people with irregular heartbeats, prosthetic heart valves, people who have suffered heart attacks, and people with thrombosis. If you are taking warfarin you should consult your doctor or pharmacist before taking any other medicines, supplements or vitamins.
As probiotics (see Probiotics Learning Lab) are thought to help the body's production of Vitamin K, which can thicken the blood, there is concern that taking natural bacteria or live cultures (see Probiotics Learning Lab for more glossary terms) supplements will reverse the effects of taking warfarin. However, there is currently no evidence showing that probiotics lead to thickening the blood. Although probiotics have been shown to help production of Vitamin K, the body should not absorb more levels of Vitamin K than required.
NB: Individuals taking Warfarin should tell their doctor immediately if they experience unusual bleeding, skin changes, ulcers or immediate and severe pain in any area of the body.
This FAQ has been answered by Joanna Scott-Lutyens, BA (hons), DipION, Nutritional Therapist.